Alert archive / Iowa / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 3, NWS Des Moines, IA

March 21, 20114 counties in Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Mar 21, 2011, 12:22 PM CDT for 4 counties in Iowa. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 21, 2011, 12:22 PM CDT (17:22 UTC)
Expired
Mar 21, 2011, 1:00 PM CDT
In force
38 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Jasper County, IA, Mahaska County, IA, Marion County, IA, Polk County, IA

The radar

The Des Moines radar (KDMX), 48 km from the middle of the area, began a volume at 17:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 5.4 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2011-03-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2011-03-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1972 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

348 
WUUS53 KDMX 211722
SVRDMX
IAC099-123-125-153-211800-
/O.NEW.KDMX.SV.W.0003.110321T1722Z-110321T1800Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
1222 PM CDT MON MAR 21 2011

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN JASPER COUNTY IN CENTRAL IOWA...
  NORTHWESTERN MAHASKA COUNTY IN SOUTH CENTRAL IOWA...
  NORTHERN MARION COUNTY IN SOUTH CENTRAL IOWA...
  SOUTHEASTERN POLK COUNTY IN CENTRAL IOWA...

* UNTIL 100 PM CDT

* AT 1218 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 8 MILES EAST OF CARLISLE...OR 15 MILES EAST OF
  DES MOINES...AND MOVING EAST AT 40 MPH.

* LOCATIONS IMPACTED INCLUDE...
  PRAIRIE CITY...MONROE...REASNOR...SULLY AND LYNNVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LARGE HAIL CAN CAUSE INJURY AND PROPERTY DAMAGE. SEEK SAFETY INDOORS
UNTIL THE STORM PASSES.

&&

LAT...LON 4145 9333 4149 9333 4149 9340 4150 9342
      4160 9343 4167 9279 4143 9275
TIME...MOT...LOC 1722Z 268DEG 37KT 4151 9328
WIND...HAIL <50MPH 1.00IN

$$

DONAVON
2 follow-up statements
468 
WWUS53 KDMX 211730
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1230 PM CDT MON MAR 21 2011

IAC153-211740-
/O.CAN.KDMX.SV.W.0003.000000T0000Z-110321T1800Z/
POLK IA-
1230 PM CDT MON MAR 21 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN POLK COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA.

LAT...LON 4143 9275 4146 9328 4159 9333 4167 9279
TIME...MOT...LOC 1730Z 266DEG 37KT 4152 9317

$$

IAC099-123-125-211800-
/O.CON.KDMX.SV.W.0003.000000T0000Z-110321T1800Z/
JASPER IA-MAHASKA IA-MARION IA-
1230 PM CDT MON MAR 21 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN
MARION...NORTHWESTERN MAHASKA AND SOUTHERN JASPER COUNTIES UNTIL 100
PM CDT...

AT 1227 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
STORM WAS LOCATED 5 MILES WEST OF MONROE...OR 15 MILES SOUTHWEST OF
NEWTON...MOVING EAST AT 45 MPH.

LOCATIONS IMPACTED INCLUDE...
  MONROE...REASNOR...SULLY AND LYNNVILLE.

THIS STORM HAS A HISTORY OF PRODUCING NICKEL TO QUARTER SIZED HAIL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE FOR LARGE HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE
OUTSIDE SHOULD MOVE TO A REINFORCED BUILDING AND AWAY FROM WINDOWS.

&&

LAT...LON 4143 9275 4146 9328 4159 9333 4167 9279
TIME...MOT...LOC 1730Z 266DEG 37KT 4152 9317
WIND...HAIL <50MPH 1.00IN

$$

DONAVON
736 
WWUS53 KDMX 211751
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1251 PM CDT MON MAR 21 2011

IAC099-123-125-211800-
/O.CON.KDMX.SV.W.0003.000000T0000Z-110321T1800Z/
JASPER IA-MAHASKA IA-MARION IA-
1251 PM CDT MON MAR 21 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
MARION...NORTHWESTERN MAHASKA AND SOUTHEASTERN JASPER COUNTIES UNTIL
100 PM CDT...

AT 1250 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
STORM WAS LOCATED 9 MILES NORTH OF PELLA...OR 14 MILES SOUTHEAST OF
NEWTON...MOVING EAST AT 45 MPH.

LOCATIONS IMPACTED INCLUDE...
  SULLY AND LYNNVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE FOR LARGE HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE
OUTSIDE SHOULD MOVE TO A REINFORCED BUILDING AND AWAY FROM WINDOWS.

&&

LAT...LON 4148 9307 4158 9309 4167 9279 4143 9275
TIME...MOT...LOC 1751Z 266DEG 37KT 4153 9288
WIND...HAIL <50MPH 1.00IN

$$

DONAVON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 21, 6:32 AM CDT, 5 hours 50 minutes earlier.

Area forecast discussion, Mar 21, 6:32 AM CDT, 5 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
632 AM CDT MON MAR 21 2011

...UPDATED FOR 12Z AVIATION DISCUSSION...

.SHORT TERM /TODAY/...
SURFACE RIDGING AND ASSOCIATED LOW LEVEL SUBSIDENCE WILL PREVAIL
EARLY IN THE FORECAST ACRS CENTRAL IOWA. THE LIGHT WIND AND RESIDUAL
MOISTURE HAS LEAD TO AREAS OF FOG THIS MORNING BUT ITS QUITE PATCH
IN NATURE WITH VISIBILITIES RAPIDLY CHANGING OVER SHORT DISTANCES.
THESE PROBLEMS MOST PREVALENT IN THE SOUTHEAST HALF OF THE CWA WHERE
THE DRIER NEAR SURFACE AIR HAS YET TO REACH AND HAVE INCLUDED AREAS
OF FOG...LOCALLY DENSE IN THE FORECAST THROUGH MID MORNING.
THEREAFTER...FOCUS TURNS TO INCREASING WAA AND THETA-E ADVECTION.
SOUNDINGS SHOW MOISTURE INCREASING AT 5-10KFT BY THIS AFTERNOON
WHICH WILL PROVIDE ELEVATED INSTABILITY. SUFFICIENT LIFT WILL BE
PRESENT FOR SOME SCATTERED THUNDERSTORMS DEVELOPMENT BY LATE IN THE
AFTERNOON NORTH OF SFC WARM FRONT IN CENTRAL AND SOUTHERN IA AND
HAVE INCLUDED ISOLD TO SCT POPS SOUTH OF HWY 20. GIVEN THE
INCREASING ADVECTION AND DECENT MID LEVEL LAPSE RATES...MAY SEE SOME
HAIL WITH THESE STORMS ALONG WITH HEAVY DOWNPOURS. GIVEN RATHER
SIGNIFICANT INVERSION...STORMS WILL REMAIN ELEVATED WITH HAIL BEING
THE ONLY SVR THREAT.

.LONG TERM /TONIGHT THROUGH SUNDAY/...
VERY LITTLE HAS CHANGED IN OVERALL FORECAST THINKING TONIGHT...AS WE
REMAIN IN AN ACTIVE WEATHER PATTERN FOR MOST IF NOT ALL OF THE LONG
TERM FORECAST PERIOD. A LONGWAVE TROUGH IS CURRENTLY COMING ASHORE
ALONG THE PACIFIC U.S. COAST...WHILE TO THE EAST A DEEP LAYER RIDGE
IS BUILDING IN ACROSS THE CENTRAL AND ROCKY MOUNTAIN STATES. AS THIS
RIDGE AMPLIFIES EVEN WHILE IT IS BEING STUBBORNLY PRODDED EASTWARD
BY THE ADVANCING TROUGH...THE BULK OF THE ENERGY WITHIN THE TROUGH
WILL BE FORCED NORTHEASTWARD EVENTUALLY CONSOLIDATING INTO A CLOSED
500 MB LOW OVER NORTHERN WYOMING OR MONTANA BY 12Z TUESDAY MORNING.
A VERY STRONG IMPULSE ROUNDING THE BASE OF THE TROUGH TONIGHT WILL
ROCKET NORTHEASTWARD AND IMPACT OUR AREA AS A VIGOROUS NEGATIVELY
TILTED SHORTWAVE BY TUESDAY EVENING...AND PULL THE 500 MB LOW EAST
SOUTHEAST ACROSS OUR AREA AND INTO THE OHIO RIVER VALLEY BY THURSDAY
MORNING.

AT THE SURFACE...A QUICKLY MOVING HIGH PRESSURE AREA HAS BUILT INTO
THE REGION TONIGHT AND PUSHED THE TROUGH THAT TRAVERSED OUR AREA
YESTERDAY DOWN INTO NORTHERN MISSOURI WHERE IT HAS STALLED OUT. BY
THIS AFTERNOON AN ELONGATED LOW PRESSURE AREA WILL BE RAPIDLY
DEVELOPING ALONG THE LEE OF THE ROCKIES...FROM EASTERN MONTANA DOWN
TO NORTHEASTERN NEW MEXICO...IN RESPONSE TO THE APPROACHING WEST
COAST TROUGH. AS THIS LOW PRESSURE DEVELOPS IT WILL RESHARPEN THE
STALLED FRONTAL BOUNDARY AND BRING IT BACK UP INTO SOUTHERN IOWA BY
THIS EVENING. IT IS EXPECTED THAT WITH THE BROAD AREA OF ASCENT
MOVING IN WITH 500 MB SOUTHWESTERLY FLOW THIS EVENING...COMBINED
WITH THE DEVELOPMENT OF A LOW LEVEL JET AND WARM AIR/MOISTURE
ADVECTION ASSOCIATED WITH THE WARM FRONT...THUNDERSTORMS WILL
DEVELOP THIS EVENING AND MOVE ACROSS PORTIONS OF THE AREA TONIGHT.
PRECISE LOCATION IS DIFFICULT TO PIN DOWN DUE TO THE FINE TIMING OF
THESE FEATURES...HOWEVER IT APPEARS MOST LIKELY THAT STORMS WILL
DEVELOP IN EASTERN NEBRASKA OR FAR WESTERN IOWA AND MOVE NORTHEAST
ACROSS OUR NORTHERN AREAS TONIGHT...AND HAVE CONCENTRATED HIGHER
POPS IN THESE AREAS. THERE IS A THREAT FOR LARGE HAIL WITH THESE
ELEVATED STORMS TONIGHT...HOWEVER IT IS CONDITIONAL AND HAVE CHOSEN
NOT TO ADVERTISE IT IN THE GRIDS/FORECAST ATTM.

TUESDAY IS OF MORE CONCERN AS THE WARM FRONT AND ASSOCIATED WARM
SECTOR PROGRESS NORTHWARD ACROSS MORE OF OUR CWA...AND THE MORE
VIGOROUS SHORTWAVE APPROACHES FROM THE SOUTHWEST BRINGING VERY
STRONG FORCING WITH IT. THE TROUGH AND ASSOCIATED SURFACE LOW WILL
REACH WESTERN/NORTHWESTERN IOWA BY 00Z TUESDAY EVENING...WITH THE
WARM FRONT LIKELY STRETCHING EAST SOUTHEAST FROM THE LOW INTO
EASTERN OR SOUTHEASTERN IOWA AND A TROUGH OR DRYLINE TRAILING SOUTH
FROM THE LOW AND SWEEPING INTO OUR AREA FROM THE WEST. THIS IS A
CLASSIC SET UP FOR SEVERE WEATHER AND SPC HAS PLACED US WITHIN A
HIGH END SLIGHT RISK. ALTHOUGH A LACK OF RELATIVE DEEP MOISTURE MAY
BE A MITIGATING FACTOR THE FORCING WILL BE STRONG ENOUGH THAT WE
SHOULD SEE RAPID THUNDERSTORM DEVELOPMENT ACROSS MUCH OF THE
AREA...ESPECIALLY ABOUT OUR NORTHEASTERN TWO THIRDS...BUT LATE
TUESDAY AFTERNOON OR EVENING. HAVE INCREASED POPS TO CATEGORICAL
ACROSS THESE AREAS DURING THAT TIMEFRAME.

THE TROUGH/DRYLINE WILL BE THROUGH OUR AREA BY MIDNIGHT TUESDAY
NIGHT ENDING THE THUNDERSTORM THREAT...THEN ON WEDNESDAY MUCH COLDER
AIR WILL PUSH INTO THE REGION AND REMAIN THROUGH THE END OF THE
WEEK. ANOTHER SOMEWHAT WEAKER STORM SYSTEM MAY PASS TO OUR SOUTH
LATER IN THE WEEK...BRINGING CHANCES FOR RAIN OR SNOW FROM THURSDAY
NIGHT INTO FRIDAY.

&&

.AVIATION...21/12Z
AREAS OF FOG AND LOW CLOUDINESS ARE EXPECTED TO BE SCATTERED AROUND
CENTRAL IOWA THIS MORNING AS HIGH PRESSURE PASSES OVER THE STATE.
THIS WILL GRADUALLY DISSIPATE DURING THE MORNING AS WINDS BEGIN TO
INCREASE FROM THE NORTHEAST.  CURRENT INDICIATIONS ARE THAT MOISTURE
AND FORCING WILL INCREASE BY LATER IN THE AFTERNOON WITH ISOLATED TO
SCATTERED THUNDERSTORMS DEVELOPING MAINLY IN THE KOTM AND KDSM
AREAS.  THESE STORMS WILL OVERSPREAD MUCH OF CENTRAL IOWA TONIGHT
WITH MVFR CEILINGS AND VISIBILITIES BECOMING WIDESPREAD AS WINDS
CONTINUE TO INCREASE FROM THE SOUTHEAST.

&&

.HYDROLOGY...20/20Z
MODELS CONTINUE TO PRODUCE OVER AN INCH OF QPF OVER PARTS OF
NORTHERN IOWA AND SOUTHERN MN FROM MON NIGHT THROUGH TUESDAY NIGHT.
TEMPS DURING THE DAY/EVENING PROGGED TO BE ABOVE FREEZING SO I
EXPECT THE REMAINING SNOW PILES AND FROZEN RIVERS TO CONTINUE TO
MELT AND ANY PRECIP WOULD BE RAIN AND RUNOFF WOULD BE RAPID. WITH
THE DES MOINES BASIN AT OR NEAR FLOOD IN MANY LOCATIONS THIS
SCENARIO WILL MAKE THINGS WORSE. DIFFERENCES IN MODEL TIMING WILL
AFFECT IMPACT ON AREA RIVERS. WE WILL CONTINUE TO MONITOR THE
SITUATION AS WE DO EXPECT ADDITIONAL RIVERS TO GO INTO FLOOD GIVEN
THE FORECAST QPF AND ITS LOCATION.

TO KEEP INFORMED OF THE ACTIONS OF AREA RIVERS PLEASE REFER TO OUR
AHPS RIVER WEB PAGES FOR MORE INFORMATION ON RIVER FORECASTS. GO TO
OUR WEB SITE AT WEATHER.GOV/DESMOINES THEN CLICK ON THE OPTION FOR
RIVERS AND LAKES ON THE LEFT HAND MENU.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...COGIL
LONG TERM...LEE
HYDROLOGY...FAB
AVIATION...COGIL
Hazardous weather outlook, Mar 21, 4:53 AM CDT, 7 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
453 AM CDT MON MAR 21 2011

IAZ033>037-044>050-057>062-070>075-081>086-092>097-221100-
SAC-CALHOUN-WEBSTER-HAMILTON-HARDIN-CRAWFORD-CARROLL-GREENE-BOONE-
STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-
CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-
MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
453 AM CDT MON MAR 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON AND
CONTINUE AT INTERVALS THROUGH TONIGHT. A FEW STORMS COULD BE
SEVERE FROM LATE AFTERNOON INTO EARLY TONIGHT...WITH LARGE HAIL
THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

PERIODS OF THUNDERSTORMS ARE EXPECTED ON TUESDAY AND TUESDAY
EVENING. SOME STORMS COULD BE SEVERE ESPECIALLY DURING THE
AFTERNOON AND EVENING HOURS...WITH ALL MODES OF SEVERE WEATHER
POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE LATE IN THE DAY ON TUESDAY.

IAZ004>007-015>017-023>028-038-039-221100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-GRUNDY-BLACK HAWK-
453 AM CDT MON MAR 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS EVENING AND CONTINUE
AT INTERVALS THROUGH TONIGHT. A FEW STORMS COULD BE SEVERE FROM
THE EVENING INTO EARLY NIGHTTIME HOURS...WITH LARGE HAIL THE
PRIMARY THREAT.

MINOR TO POSSIBLY MODERATE FLOODING IS OCCURRING OR EXPECTED ALONG
STREAMS AND RIVERS IN NORTHERN IOWA. RIVER FLOOD WARNINGS ARE
ALREADY IN EFFECT IN SOME AREAS. PLEASE REFER TO THE NATIONAL
WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER
DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

PERIODS OF THUNDERSTORMS ARE EXPECTED ON TUESDAY AND TUESDAY
EVENING. SOME STORMS COULD BE SEVERE ESPECIALLY DURING THE
AFTERNOON AND EVENING HOURS...WITH ALL MODES OF SEVERE WEATHER
POSSIBLE.

MINOR TO POSSIBLY MODERATE FLOODING IS OCCURRING OR EXPECTED ALONG
STREAMS AND RIVERS IN NORTHERN IOWA. RIVER FLOOD WARNINGS ARE
ALREADY IN EFFECT IN SOME AREAS. PLEASE REFER TO THE NATIONAL
WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER
DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE LATE IN THE DAY ON TUESDAY.

LEE

In the hours before

Special weather statement, Mar 21, 6:36 AM CDT, 5 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
636 AM CDT MON MAR 21 2011

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-211400-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...FOREST CITY...
NORTHWOOD...EMMETSBURG...GARNER...MASON CITY...POCAHONTAS...
HUMBOLDT...CLARION...HAMPTON...ALLISON...WAVERLY...SAC CITY...
ROCKWELL CITY...FORT DODGE...WEBSTER CITY...ELDORA...
GRUNDY CENTER...WATERLOO...DENISON...CARROLL...JEFFERSON...
BOONE...AMES...MARSHALLTOWN...TOLEDO...AUDUBON...GUTHRIE CENTER...
ADEL...DES MOINES...NEWTON...GRINNELL...ATLANTIC...GREENFIELD...
WINTERSET...INDIANOLA...KNOXVILLE...OSKALOOSA...CORNING...
CRESTON...OSCEOLA...CHARITON...ALBIA...OTTUMWA...BEDFORD...
MOUNT AYR...LEON...CORYDON...CENTERVILLE...BLOOMFIELD
636 AM CDT MON MAR 21 2011

...AREAS OF FOG WILL PERSIST THROUGH MID MORNING IN CENTRAL IOWA...

FOG WAS SCATTERED ACROSS MUCH OF CENTRAL IOWA THIS MORNING. THIS
FOG WILL PERSIST THROUGH SUNRISE WITH SOME GRADUAL IMPROVEMENT
THROUGH 9 AM. VISIBILITIES WILL RANGE FROM ONE HALF MILE TO 5
MILES OVER SHORT DISTANCES. LOCALIZED VISIBILITIES OF UNDER ONE
QUARTER OF A MILE ARE ALSO EXPECTED. BE PREPARED FOR RAPID CHANGES
IN VISIBILITIES WHILE DRIVING THIS MORNING DUE TO THE PATCHY
NATURE OF THE FOG.

CC
Local storm report, Mar 21, 11:56 AM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1156 AM CDT MON MAR 21 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1150 AM     HAIL             1 NNW DES MOINES        41.59N 93.62W
03/21/2011  E0.88 INCH       POLK               IA   TRAINED SPOTTER

            INTERSECTION OF I35 AND GRAND AVENUE

&&

DEROY

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 21, 10:29 AM CDTRiver Flood WarningDMXBlack Hawk7 days
Mar 21, 10:37 AM CDTRiver Flood WarningDMXCerro Gordo, Floyd, Worth3 days
Mar 21, 1:00 PM CDTSevere Thunderstorm WarningDMXJasper, Mahaska, Poweshiek45 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.